SINCE THE INTRODUCTION of chlorothiazide and hydrochlorothiazide into the physician's armamentarium for the treatment of hypertension and as a valuable oral diuretic, many toxic reactions and side effects of the drugs have been reported. Clinical signs and symptoms of electrolyte imbalance, manifestations of skin photosensitivity, hypoglycemia and glycosuria, hyperuricemia, loss of libido, ammonia intoxication in cirrhotics, thrombocytopenia purpura, nausea, vomiting, diarrhea, dizziness, and paresthesias have been noted with "thiazide" therapy.
It is the purpose of this paper to present a case report of a patient with agranulocytosis, apparently secondary to hydrochlorothiazide therapy. Agranulocytosis has previously been reported due to chlorothiazide.
Report of a Case
This was the second Montefiore Hospital admission of a 76-year-old widow who was admitted with a chief complaint of severe weakness of 1 to 2 weeks duration. The patient had a 3-year history of angina and dyspnea on exertion. She was admitted previously to this hospital
Chrein MB, Rubin IL. Agranulocytosis Secondary to Hydrochlorothiazide Therapy: Report of a Case. JAMA. 1962;181(1):54–55. doi:10.1001/jama.1962.03050270056014c
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: